Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 15, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at Aug 14, 2004, 7:31 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2004, 7:31 PM CDT (00:31 UTC)
- Expired
- Aug 14, 2004, 8:15 PM CDT
- In force
- 44 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Deaf Smith County, TX, Oldham County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 8:03 PM CDT | HAIL 0.75 | 12 W Adrian, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1362 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KAMA 150031
TORAMA
TXC117-359-150115-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
729 PM CDT SAT AUG 14 2004
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
* TORNADO WARNING FOR...
OLDHAM COUNTY IN THE PANHANDLE OF TEXAS
DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS
* UNTIL 815 PM CDT
* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES WEST
OF ADRIAN...MOVING SOUTHWEST AT 10 MPH.
STRONG ROTATION WAS STILL INDICTAED WITH THIS STORM ALOFT BY
NATIONAL WEATHER SERVICE DOPPLER RADAR. ADDITIONALLY...ANOTHER
THUNDERSTORM LOCATED 10 MILES NORTH OF SIMMS WILL MERGE WITH THIS
STORM.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.
LAT...LON 3529 10265 3532 10288 3519 10302 3499 10302
3500 10277
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Aug 14, 3:21 PM CDT, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 14, 3:21 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 321 PM CDT SAT AUG 14 2004 .DISCUSSION... LATEST IN A SERIES OF MID/UPPER LEVEL VORT MAXIMA SEEN ON WATER VAPOR IMAGERY OVER EASTERN COLORADO WILL TRAVERSE TOWARDS THE PANHANDLES THIS EVENING COURTESY OF BRISK NORTHWEST FLOW ALOFT. SOME OF THE VERY RICH MONSOONAL MOISTURE ACROSS ARIZONA AND NEW MEXICO HAS SPREAD EASTWARD OVER THE SOUTHERN HIGH PLAINS. THIS WILL FURTHER DESTABILIZE THE ATMOSPHERE OVER THE SOUTHERN HIGH PLAINS DURING THE OVERNIGHT HOURS AND SHOULD CONTRIBUTE TO SOME HEFTY PRECIP TOTALS BY SUNDAY MORNING...SIMILAR TO LAST NIGHT. ETA MODEL HAVING A PARTICULARLY DIFFICULT TIME RESOLVING NORTHWEST FLOW PRECIP POTENTIAL...HAVE LEANED MORE TOWARDS GFS. CONVECTIVE INSTABILITY FOR SUNDAY LOOKS LOWER THAN TONIGHTS. WILL CONTINUE WITH INHERITED POPS BASED ON UNCERTAINTY AND FOR THE CHANCE FOR MOUNTAIN CONVECTION PROPAGATING OVER THE ADJACENT PLAINS. SIMILAR SITUATION ON MONDAY. SLIGHTLY WARMER TEMPS ARE SEEN MONDAY AND TUESDAY WITH MAINLY DIURNAL PRECIP STILL POSSIBLE. MODELS STILL SHOWING GOOD RUN-TO-RUN CONSISTENCY REGARDING MINOR FOUR CORNERS SHORTWAVE TUESDAY. MODELS STRUGGLING WITH TIMING MINOR COOL FRONT TO THE NORTHERN PANHANDLES SOMETIME WEDNESDAY WITH ONLY WEAK COOL ADVECTION NORTH OF THE BOUNDARY. HAVE RETAINED ALL POPS FROM PREVIOUS SHIFTS AS THE ATMOSPHERIC MOISTURE/INSTABILITY WILL REMAIN OVER THE PANHANDLES THROUGH THE SEVEN DAY FORECAST. ADDED 10 PERCENTERS TO THE GRIDS FOR FRIDAY NIGHT AS SOUTHWEST U.S. RIDGE LOOKS GENERALLY WEAK. SLATTERY && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 59 80 61 84 / 40 20 20 20 BEAVER 60 80 61 86 / 40 20 20 20 BOISE CITY 55 81 61 86 / 40 20 30 20 BORGER 62 81 63 86 / 40 20 20 20 BOYS RANCH 59 80 62 86 / 40 20 30 20 CANYON 59 81 61 84 / 40 20 20 20 CLARENDON 62 82 63 85 / 40 20 20 20 DALHART 57 80 61 85 / 40 20 30 20 GUYMON 60 81 62 86 / 40 20 30 20 HEREFORD 60 80 61 84 / 40 20 30 20 LIPSCOMB 60 81 62 86 / 40 20 20 20 PAMPA 61 81 62 86 / 40 20 20 20 SHAMROCK 62 81 63 86 / 30 20 20 20 WELLINGTON 63 82 64 87 / 30 20 20 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 02/13
Hazardous weather outlook, Aug 14, 1:00 PM CDT, 6 hours 31 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SAT AUG 14 2004 OKZ001>003-TXZ001>020-151100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SAT AUG 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES...GENERALLY ALONG AND WEST OF A LINE EXTENDING FROM GUYMON OKLAHOMA TO CANYON TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. IN ADDITION... LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STRONGEST STORMS...WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN... CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES FROM SUNDAY THROUGH THURSDAY NIGHT... WITH MOST STORMS EXPECTED TO REMAIN BELOW SEVERE LIMITS. HOWEVER... LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS... WHICH MAY LEAD TO FLOODING OR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE WESTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER THIS AFTERNOON AND EVENING. ANDRADE
In the hours before
Special weather statement, Aug 14, 5:25 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 525 PM CDT SAT AUG 14 2004 TXZ006-011-142330- HARTLEY TX-OLDHAM TX- 525 PM CDT SAT AUG 14 2004 ...STRONG THUNDERSTORM TO AFFECT HARTLEY AND OLDHAM COUNTIES... AT 525 PM...A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF CHANNING OR 15 MILES NORTHWEST OF BOYS RANCH...MOVING EAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. ALTHOUGH THIS STORM IS LOCATED OVER RURAL PARTS OF NORTHERN OLDHAM COUNTY...THE STORM WILL MOVE TOWARDS CHANNING AND BOYS RANCH OVER THE NEXT HOUR. HEAVY RAINFALL OVER THE PAST SEVERAL DAYS WILL ALSO CAUSE RAPID RUN-OFF TO OCCUR INTO THE CANADIAN RIVER.
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 9:32 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 58 min |
| Aug 15, 12:39 AM CDT | Flash Flood Warning | AMA | Hartley, Oldham | 3 hr |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.